Kansas, 2016Hail in Kansas, June 6, 2016
June 6, 2016 · NWS GLD · 1 event in 1 county or zone
88 inches and severe thunderstorm winds were reported in Graham county in northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On June 6th, hail up to 0.88 inches and severe thunderstorm winds were reported in Graham county in northwest Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 2:55 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 6, 2:55 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT MON JUN 6 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 224 PM MDT Mon Jun 6 2016
Currently strong to severe thunderstorms have developed over the
far southwest portion of the area. Building cumulus and new
thunderstorms have just developed to the northeast of the above
mentioned development. All this due to a surface trough draped
from southwest to northeast across the forecast area with a
shortwave trough and weak right rear quadrant of the jet on top of
this surface feature.
Hires/convective allowing guidance, especially the Hrrr and Rap
have caught this current activity very well. Additional
development and slow movement toward the south and east will
continue into the early morning hours. Made slight adjustments mainly
to this evenings pop trends.
Cold front moves through during the night and will be south and
west of the area by the beginning of the day. East to southeast
winds will increase into the breezy category. Main surface
convergence lies to the west of the area. However, a rather strong
shortwave trough will move in from the west late in the day.
Expect thunderstorms to develop over eastern Colorado in the
middle and late afternoon hours. Will once again have good low
level lapse rates and directional shear. Speed shear will be a
little better. So the threat of severe thunderstorms will have to
be watched closely again. High temperatures will be a little cooler
due to the easterly upslope flow.
.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM MDT Mon Jun 6 2016
Tuesday evening the setup for rainfall will be very similar to
today. An upper level short wave trough will move into the Tri-
State area from the northwest. Mixed layer CAPE quickly becomes
capped moving into East Central Colorado from the west. There may
be some scattered storms to start the evening...but expect the peak
storm coverage to occur during the mid evening as lift increases
with both the short wave trough and the nose of the low level jet.
Soundings show some elevated CAPE that is not capped during the
evening over the west half of the area where the lift from the short
wave trough and nose of the low level jet will be highest. Am
expecting storm coverage to increase as a result through the
evening. After midnight storm coverage will move northeast ahead of
the low level jet for an hour or so then end as the upper level
short wave trough moves south of the area.
Wednesday afternoon and evening will be a repeat of Tuesday as far
as the setup for storms to form. A weak surface wind convergence
area will exist just west of the Tri-State area near the surface
low. Overhead an upper level short wave trough will move through.
Soundings indicate the surface instability will largely be capped
off where the lift will be best. However there is some elevated
instability present over the far western part of the area that will
allow storms to form. The elevated instability will gradually shift
east into the Tri-State area during the evening. The elevated
instability will dissipate through the latter half of the evening as
it slowly progresses eastward into Kansas. At the same time the
short wave trough overhead will shift southeast out of the area.
Overall do not expect storms to move very far into Kansas before
moving out of the lift and elevated instability during the evening.
Thursday through Monday the trend of the upper level ridge is
slightly slower than yesterday...again. There will be some very low
chances for rainfall through the week ahead of the ridge. Low
chances for rainfall return during the weekend behind the ridge as
the upper level flow turns more to the southwest. However the upper
level trough moving onto the west coast is further north over the
Pacific Northwest. With the trough further north...chances for
rainfall for early next week are not as high due to the lift ahead
of the trough focused more over the northern plains.
Temperatures for Wednesday through Sunday will remain fairly
constant with readings in the low to mid 90s. Monday a cold front
will move through the area. The cooler air will keep highs in the
low to mid 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1153 AM MDT Mon Jun 6 2016
Vfr conditions are expected through the period. For
Kgld...thunderstorms are developing at this time. Believe most of
the storms will be south of the site. However will be close
enough so I included a Vcts mention for about 4 hours this
afternoon. Otherwise will be light and shifting winds through
tomorrow morning. At that time southeast winds will begin to
increase and get gusty.
For Kmck...thunderstorms will stay well south of the area. For a
brief time late this afternoon and early this evening...northeast
winds will be gusting to near 20 knots. After that light winds
are expected.
&&
.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, Jun 6, 3:04 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT MON JUN 6 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072115-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
304 PM MDT MON JUN 6 2016 /404 PM CDT MON JUN 6 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF
THE AREA. FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM OBERLIN TO
GOODLAND TO JOES...SOME OF THESE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
STRONG TO POSSIBLY SEVERE STORMS ARE POSSIBLE TUESDAY AND
WEDNESDAY DURING THE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
JTL
In the hours before
Special weather statement, Jun 6, 1:02 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
102 PM MDT MON JUN 6 2016
COZ092-061930-
CHEYENNE COUNTY CO-
102 PM MDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 130 PM MDT...
AT 102 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF KIT CARSON...OR 29 MILES WEST OF CHEYENNE WELLS...
MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KIT CARSON AND WILD HORSE.
LAT...LON 3891 10285 3865 10264 3861 10278 3862 10293
3884 10304
TIME...MOT...LOC 1902Z 330DEG 20KT 3883 10291
JNLocal storm report, Jun 6, 2:24 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT MON JUN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 5 SW FIRSTVIEW 38.77N 102.60W
06/06/2016 E0.88 INCH CHEYENNE CO PUBLIC
HAIL WAS MOSTLY PEA SIZE WITH SOME DIME TO NICKEL SIZE
HAIL. LASTED 15 MINUTES.
&&
JLUNDQUISTLocal storm report, Jun 6, 2:27 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT MON JUN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FUNNEL CLOUD 5 S FIRSTVIEW 38.75N 102.53W
06/06/2016 CHEYENNE CO LAW ENFORCEMENT
FUNNEL CLOUD BEGINNING TO FORM.
&&
JLUNDQUISTLocal storm report, Jun 6, 2:54 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT MON JUN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 10 SE FIRSTVIEW 38.72N 102.40W
06/06/2016 E1.75 INCH CHEYENNE CO LAW ENFORCEMENT
REPORTED AT CR K/CR 43 INTERSECTION
&&
JLUNDQUISTSpecial weather statement, Jun 6, 3:30 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM CDT MON JUN 6 2016
KSZ042-062200-
WICHITA KS-
430 PM CDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL 500
PM CDT...
AT 430 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF LEOTI...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LYDIA.
LAT...LON 3835 10156 3848 10139 3832 10113 3831 10113
3826 10120 3826 10149
TIME...MOT...LOC 2130Z 315DEG 21KT 3836 10141Special weather statement, Jun 6, 3:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM CDT MON JUN 6 2016
KSZ004-016-062215-
NORTON KS-GRAHAM KS-
434 PM CDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND
SOUTHEASTERN NORTON COUNTIES UNTIL 515 PM CDT...
AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF EDMOND...OR 15 MILES NORTHEAST OF HILL
CITY...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOGUE...NICODEMUS AND DENSMORE.
LAT...LON 3954 9990 3970 9966 3968 9963 3957 9963
3957 9960 3953 9960 3929 9961
TIME...MOT...LOC 2134Z 314DEG 21KT 3957 9972Hail, Graham
- When
- June 6, 4:15 PM CST to 4:19 PM CST
- Where
- Graham County, 0.87 mi SE of Bogue
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -99.690
Hail up to 0.88 inches reported along with estimated wind gusts of up to 60 to 70 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Flash Flooding in Florida, June 6 to 7, 20163 deaths · 1 injured · $5,000 · 14 events
- Dust Storm in Idaho, June 6, 20161 death · 1 event
- Tropical Storm and Storm Surge in Florida, June 6 to 7, 2016$1.0 million · 18 events
- Hail and Damaging Winds in New Mexico, June 6, 2016$160,000 · 2 in hail · 6 events
- Damaging Winds in Pennsylvania, June 6, 2016$135,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, June 6, 2016$63,000 · 55 kt wind · 3 events
- Damaging Winds in Ohio, June 6, 2016$63,000 · 50 kt wind · 3 events
- Tornado and Tropical Storm in Florida, June 6 to 7, 2016EF1 · 14 events
- Damaging Wind in Kentucky, June 6, 2016$20,000 · 83 kt wind · 1 event
- Damaging Winds in Michigan, June 6, 2016$17,000 · 52 kt wind · 2 events
- Storm Surge and Flash Flooding in South Carolina, June 6, 20169 events
- Hail in Colorado, June 6, 20161.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638807.